Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 183, NWS Paducah, KY

May 12, 2011Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2011, 11:25 PM CDT for Ripley County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 11:25 PM CDT (04:25 UTC)
Expired
May 13, 2011, 12:00 AM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KPAH 130425
SVRPAH
MOC181-130500-
/O.NEW.KPAH.SV.W.0183.110513T0425Z-110513T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1125 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GATEWOOD..AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATEWOOD...
  DONIPHAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3666 9114 3682 9090 3665 9069 3648 9100
      3648 9113 3649 9114
TIME...MOT...LOC 0425Z 227DEG 38KT 3655 9110
WIND...HAIL 60MPH 1.00IN

$$

SMITH
1 follow-up statement
088 
WWUS53 KPAH 130446
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CDT THU MAY 12 2011

MOC181-130500-
/O.CON.KPAH.SV.W.0183.000000T0000Z-110513T0500Z/
RIPLEY MO-
1146 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTHEAST OF BRIAR...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE DONIPHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO PRODUCING INTENSE...FREQUENT LIGHTNING.

&&

LAT...LON 3678 9096 3681 9090 3681 9089 3665 9069
      3648 9099 3649 9100 3654 9100 3667 9112
TIME...MOT...LOC 0446Z 227DEG 38KT 3662 9089
WIND...HAIL 60MPH 1.00IN

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 12 2011

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM WILL LIE WITH THE SEVERE
WEATHER POTENTIAL THIS AFTERNOON THROUGH FRIDAY.

LEFTOVER MCV THAT HAS BEEN SPINNING NORTHEAST ACROSS THE MS RIVER
NEAR MEM THIS MORNING/EARLY AFTERNOON HAS FINALLY TAPPED INTO SOME
VERY UNSTABLE AIR OVER THE PENNYRILE REGION OF WESTERN KY AND SW IN
THIS AFTERNOON. THIS HAS SPARKED SOME ORGANIZED STRONG TO NEARLY
SEVERE  THUNDERSTORMS IN THE PAST HOUR. THESE STORMS WILL NEED TO BE
MONITORED MAINLY FOR THE POTENTIAL FOR SOME LARGE HAIL OF DIME TO
QUARTER SIZE LATE TODAY INTO EARLY EVENING. ALL SHOULD QUIET DOWN
WITH THE SETTING OF THE SUN.

MODELS ARE IN FAIRLY DECENT AGREEMENT WITH OVERALL TRACK OF CLOSED
MID LVL UPPER LOW AND ASSOCIATED COLD FRONT TONIGHT THROUGH SAT.
ANOTHER AREA OF STRONG TO SEVERE STORMS MAY GET GOING OUT OVER SW
AND SC MISSOURI THIS EVENING...AND WILL NEED TO MONITOR THOSE STORMS
AS THEY COME EAST LATER TONIGHT. INSTABILITY WILL WANE SOME BY
THEN...BUT WITH BETTER MID/UPPER SUPPORT...THE STORMS OUT TO OUR
WEST HAVE THE BEST CHC OF LASTING WELL INTO THE NIGHT.

SFC FRONT SLOWLY CROSSES THE FORECAST AREA DURING THE DAY FRIDAY. IT
NOW LOOKS AS THOUGH STORMS MAY REDEVELOP ON THIS FRONT DURING THE
DAY. DECENT 0 TO 6KM BULK SHEAR IN THE 40 KT RANGE AROUND
MIDDAY...COUPLED WITH INCREASING INSTABILITY COULD COMBINE TO
PRODUCE ROTATING UPDRAFTS AND ANOTHER SHOT OF AT LEAST SCT SVR
CONVECTION FRI. THINK THE MAIN RISK WOULD BE WITH HAIL AND WIND
GUSTS...AS 0 TO 1KM SRH VALUES FALL SUBSTANTIALLY FRI...ESP AFTER
15Z.

FROM FRI NIGHT ON...WILL HAVE UPPER LOW TO CONTEND WITH. MUCH COOLER
AND DAMP CONDITIONS WILL ACCOMPANY THE LOW AS IT MOVES IN...WITH
HIGHS ONLY IN THE 60S AREA WIDE BY SUNDAY. PRECIP CHANCES WILL NEED
TO BE CONTINUED OVER THE WEEKEND...THO COVERAGE WILL BE SCT IN
NATURE AND AMOUNTS SHOULD BE LIGHT OVERALL.

AS MENTIONED...SUNDAY LOOKS CLOUDY AND QUITE DAMP...ESPECIALLY IN
SRN IL/SWRN IND IN THE AFTN. A SECONDARY STRONG MID LEVEL SHORT WAVE
EMBEDDED WITHIN THE ERN CONUS LONGWAVE TROF WILL BE MOVING OVER THE
AREA. THERE WILL BE LITTLE SFC REFLECTION...EVEN IF THE GFS TIGHT
CLOSED LOW SCENARIO IS BELIEVED. THIS SHOULD LIMIT THE QPF TO LIGHT
AMOUNTS.

AS THE SYSTEM PULLS AWAY TO THE EAST...RAIN SHOWER CHANCES SHOULD
BEGIN TO DIMINISH BY MON...AND WE SHOULD SEE SOME BREAKS IN THE
CLOUDS. NO PCPN IS FORECAST FROM MON NIGHT ON...THOUGH THERE ARE
SOME INDICATIONS THAT THERE MAY BE SOME WARM ADVECTION RAINS IN OUR
WRN SECTIONS BY DAY 7. THIS PART OF THE FORECAST WILL BE MOSTLY
BASED ON THE ECMWF AS IT WAS QUITE SIMILAR TO ITS ENSEMBLE MEANS.
THE GEM WAS USED FOR SUPPORT. UNDER THE DEEP NRLY COOL FLOW...MON
WILL BE THE COOLEST DAY...WITH WELL-BELOW-NORMAL AFTN TEMPS. A SLOW
TEMP REBOUND WILL COMMENCE AFTER MON.

&&

.AVIATION...
HAVE PLAYED DOWN THUNDERSTORM MENTION FOR NOW...AS STORMS THIS
AFTERNOON SHOULD STAY MOSTLY E OF TAF SITES. WILL NEED TO MONITOR
FOR ISOLD STRONG STORMS UP NEAR KEVV/KOWB LATE TODAY/EARLY TONIGHT.
ANOTHER CHC FOR STORMS WILL ENTER THE PICTURE VERY LATE TONIGHT/FRI
TIME FRAME...BUT TIMING/COVERAGE ISSUES PRECLUDE EXPLICIT MENTION
FOR THE CURRENT TAF TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/DB
Hazardous weather outlook, May 12, 8:59 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT THU MAY 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
859 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO SOUTHEAST MISSOURI LATE THIS
EVENING...THEN SPREAD INTO PORTIONS OF WESTERN KENTUCKY AND
SOUTHERN ILLINOIS AFTER MIDNIGHT. WHILE SEVERE STORMS ARE NOT
ANTICIPATED...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE
MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE
ENTIRE FORECAST AREA AS A COLD FRONT CROSSES THE REGION. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT. THE PRIMARY HAZARDS WILL BE HAIL AND LOCALIZED DAMAGING
WIND GUSTS. HOWEVER...EXTENSIVE CLOUD COVER MAY LIMIT THE COVERAGE
AND TIMING OF ANY STRONG THUNDERSTORMS IN THE OUTLOOK AREA.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY. SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME...THOUGH STRONGER STORMS COULD
PRODUCE ABUNDANT SMALL HAIL DUE TO VERY COOL TEMPERATURES ALOFT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
HOWEVER...THE SEVERITY OF THE FLOODING IS FORECAST TO DECREASE TO
MINOR OR MODERATE OVER THE NEXT WEEK AT MOST LOCATIONS. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST
CURRENT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY INTO FRIDAY EVENING.

In the hours before

Special weather statement, May 12, 11:18 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT THU MAY 12 2011

MOZ107-108-130500-
CARTER MO-RIPLEY MO-
1118 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY AND CARTER COUNTIES IN
SOUTHEAST MISSOURI UNTIL MIDNIGHT CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF FREEMONT
TO 22 MILES SOUTHWEST OF GATEWOOD...MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL IMPACT THE FOLLOWING COMMUNITIES...
FREEMONT...
HANDY...
GATEWOOD...
BRIAR...
DONIPHAN...
GRANDIN...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:31 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley44 min
May 13, 12:56 AM CDTSevere Thunderstorm WarningPAHBollinger19 min
May 13, 12:46 PM CDTSevere Thunderstorm WarningPAHRipley44 min
May 13, 1:31 PM CDTSevere Thunderstorm WarningPAHRipley44 min
May 13, 1:56 PM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 13, 2:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard44 min
May 13, 3:14 PM CDTSevere Thunderstorm WarningPAHNew Madrid31 min
May 13, 3:28 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid31 min
May 13, 3:46 PM CDTSevere Thunderstorm WarningPAHMississippi29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.